June  2013, 8(2): 433-463. doi: 10.3934/nhm.2013.8.433

General constrained conservation laws. Application to pedestrian flow modeling

1. 

Univ. Paris Diderot, Sorbonne Paris Cité, Laboratoire Jacques-Louis Lions, UMR 7598, UPMC, CNRS, F-75205 Paris, France

2. 

INRIA Sophia Antipolis - Méditerranée, EPI OPALE, 2004, route des Lucioles - BP 93, 06902 Sophia Antipolis Cedex

3. 

UPMC Univ Paris 06 and CNRS UMR 7598, Laboratoire J.-L. Lions, 75005 Paris

Received  July 2012 Revised  November 2012 Published  May 2013

We extend the results on conservation laws with local flux constraint obtained in [2, 12] to general (non-concave) flux functions and non-classical solutions arising in pedestrian flow modeling [15]. We first provide a well-posedness result based on wave-front tracking approximations and the Kružhkov doubling of variable technique for a general conservation law with constrained flux. This provides a sound basis for dealing with non-classical solutions accounting for panic states in the pedestrian flow model introduced by Colombo and Rosini [15]. In particular, flux constraints are used here to model the presence of doors and obstacles. We propose a "front-tracking" finite volume scheme allowing to sharply capture classical and non-classical discontinuities. Numerical simulations illustrating the Braess paradox are presented as validation of the method.
Citation: Christophe Chalons, Paola Goatin, Nicolas Seguin. General constrained conservation laws. Application to pedestrian flow modeling. Networks & Heterogeneous Media, 2013, 8 (2) : 433-463. doi: 10.3934/nhm.2013.8.433
References:
[1]

B. Andreianov and N. Seguin, Analysis of a Burgers equation with singular resonant source term and convergence of well-balanced schemes, Discrete Contin. Dyn. Syst., 32 (2012), 1939-1964. doi: 10.3934/dcds.2012.32.1939.  Google Scholar

[2]

B. Andreianov, P. Goatin and N. Seguin, Finite volume schemes for locally constrained conservation laws, With supplementary material available online, Numer. Math., 115 (2010), 609-645. doi: 10.1007/s00211-009-0286-7.  Google Scholar

[3]

B. Andreianov, K. H. Karlsen and N. H. Risebro, A theory of $L^1$-dissipative solvers for scalar conservation laws with discontinuous flux, Arch. Ration. Mech. Anal., 201 (2011), 27-86. doi: 10.1007/s00205-010-0389-4.  Google Scholar

[4]

D. Braess, Über ein Paradoxon aus der Verkehrsplanung, Unternehmensforschung, 12 (1968), 258-268.  Google Scholar

[5]

A. Bressan, "Hyperbolic Systems of Conservation Laws. The One-Dimensional Cauchy Problem," Oxford Lecture Series in Mathematics and its Applications, Vol. 20, Oxford University Press, Oxford, 2000. Google Scholar

[6]

R. Bürger, A. García, K. H. Karlsen and J. D. Towers, A family of numerical schemes for kinematic flows with discontinuous flux, J. Engrg. Math., 60 (2008), 387-425. doi: 10.1007/s10665-007-9148-4.  Google Scholar

[7]

C. Cancès and N. Seguin, Error estimate for Godunov approximation of locally constrained conservation laws, SIAM J. Numer. Anal., 50 (2012), 3036-3060. doi: 10.1137/110836912.  Google Scholar

[8]

C. Chalons, Numerical approximation of a macroscopic model of pedestrian flows, SIAM J. Sci. Comput., 29 (2007), 539-555 (electronic). doi: 10.1137/050641211.  Google Scholar

[9]

C. Chalons and P. Goatin, Godunov scheme and sampling technique for computing phase transitions in traffic flow modeling, Interfaces Free Bound., 10 (2008), 197-221. doi: 10.4171/IFB/186.  Google Scholar

[10]

G.-Q. Chen and H. Frid, Divergence-measure fields and hyperbolic conservation laws, Arch. Ration. Mech. Anal., 147 (1999), 89-118. doi: 10.1007/s002050050146.  Google Scholar

[11]

P. Colella, Glimm's method for gas dynamics, SIAM J. Sci. Statist. Comput., 3 (1982), 76-110. doi: 10.1137/0903007.  Google Scholar

[12]

R. M. Colombo and P. Goatin, A well posed conservation law with a variable unilateral constraint, J. Differential Equations, 234 (2007), 654-675. doi: 10.1016/j.jde.2006.10.014.  Google Scholar

[13]

R. M. Colombo, P. Goatin and M. D. Rosini, Conservation laws with unilateral constraints in traffic modeling, Applied and Industrial Mathematics in Italy III, Ser. Adv. Math. Appl. Sci., 82, World Sci. Publ., Hackensack, NJ, (2010), 244-255. doi: 10.1142/9789814280303_0022.  Google Scholar

[14]

_______, On the modelling and management of traffic, ESAIM Math. Model. Numer. Anal., 45 (2011), 853-872. doi: 10.1051/m2an/2010105.  Google Scholar

[15]

R. M. Colombo and M. D. Rosini, Pedestrian flows and non-classical shocks, Math. Methods Appl. Sci., 28 (2005), 1553-1567. doi: 10.1002/mma.624.  Google Scholar

[16]

_______, Existence of nonclassical solutions in a pedestrian flow model, Nonl. Analysis: RWA, 10 (2009), 2716-2728. doi: 10.1016/j.nonrwa.2008.08.002.  Google Scholar

[17]

M. G. Crandall and L. Tartar, Some relations between nonexpansive and order preserving mappings, Proc. AMS, 78 (1980), 385-390. doi: 10.1090/S0002-9939-1980-0553381-X.  Google Scholar

[18]

C. M. Dafermos, Polygonal approximations of solutions of the initial value problem for a conservation law, J. Math. Anal. Appl., 38 (1972), 33-41. doi: 10.1016/0022-247X(72)90114-X.  Google Scholar

[19]

M. L. Delle Monache and P. Goatin, Scalar conservation laws with moving density constraints arising in traffic flow modeling, INRIA Research Report, no. 8119, October 2012. Google Scholar

[20]

R. Eymard, T. Gallouët and R. Herbin, Finite volume methods, in "Handbook of Numerical Analysis," Vol. VII, Handb. Numer. Anal., VII, North-Holland, Amsterdam, (2000), 713-1020.  Google Scholar

[21]

M. Garavello and P. Goatin, The Aw-Rascle traffic model with locally constrained flow, J. Math. Anal. Appl., 378 (2011), 634-648. doi: 10.1016/j.jmaa.2011.01.033.  Google Scholar

[22]

M. Garavello and B. Piccoli, "Traffic Flow on Networks. Conservation Laws Models," AIMS Series on Applied Mathematics, 1, American Institute of Mathematical Sciences (AIMS), Springfield, MO, 2006.  Google Scholar

[23]

I. M. Gel'fand, Some problems in the theory of quasi-linear equations, Uspehi Mat. Nauk, 14 (1959), 87-158.  Google Scholar

[24]

D. Helbing, A. Johansson, and H. Z. Al-Abideen, Dynamics of crowd disasters: An empirical study, Physical Review E, 75 (2007). doi: 10.1103/PhysRevE.75.046109.  Google Scholar

[25]

H. Holden and N. H. Risebro, "Front Tracking for Hyperbolic Conservation Laws," Applied Mathematical Sciences, Vol. 152, Springer-Verlag, New York, 2002. doi: 10.1007/978-3-642-56139-9.  Google Scholar

[26]

S. N. Kružhkov, First order quasilinear equations with several independent variables, Mat. Sb. (N.S.), 81 (1970), 228-255. Google Scholar

[27]

P. G. LeFloch, "Hyperbolic Systems of Conservation Laws. The Theory of Classical and Nonclassical Shock Waves," Lectures in Mathematics ETH Zürich, Birkhäuser Verlag, Basel, 2002. doi: 10.1007/978-3-0348-8150-0.  Google Scholar

[28]

T. P. Liu, The Riemann problem for general systems of conservation laws, J. Differential Equations, 18 (1975), 218-234. doi: 10.1016/0022-0396(75)90091-1.  Google Scholar

[29]

J. Málek, J. Nečas, M. Rokyta and M. Růžička, "Weak and Measure-Valued Solutions to Evolutionary PDEs," Applied Mathematics and Mathematical Computation, 13, Chapman & Hall, London, 1996.  Google Scholar

[30]

E. Yu. Panov, Existence of strong traces for quasi-solutions of multidimensional conservation laws, J. Hyperbolic Differ. Equ., 4 (2007), 729-770. doi: 10.1142/S0219891607001343.  Google Scholar

[31]

M. D. Rosini, Nonclassical interactions portrait in a macroscopic pedestrian flow model, J. Differential Equations, 246 (2009), 408-427. doi: 10.1016/j.jde.2008.03.018.  Google Scholar

[32]

B. Temple, Global solution of the Cauchy problem for a class of $2\times 2$ nonstrictly hyperbolic conservation laws, Adv. in Appl. Math., 3 (1982), 335-375. doi: 10.1016/S0196-8858(82)80010-9.  Google Scholar

[33]

A. I. Vol'pert, Spaces $BV$ and quasilinear equations, Mat. Sb. (N.S.), 73(115) (1967), 255-302.  Google Scholar

show all references

References:
[1]

B. Andreianov and N. Seguin, Analysis of a Burgers equation with singular resonant source term and convergence of well-balanced schemes, Discrete Contin. Dyn. Syst., 32 (2012), 1939-1964. doi: 10.3934/dcds.2012.32.1939.  Google Scholar

[2]

B. Andreianov, P. Goatin and N. Seguin, Finite volume schemes for locally constrained conservation laws, With supplementary material available online, Numer. Math., 115 (2010), 609-645. doi: 10.1007/s00211-009-0286-7.  Google Scholar

[3]

B. Andreianov, K. H. Karlsen and N. H. Risebro, A theory of $L^1$-dissipative solvers for scalar conservation laws with discontinuous flux, Arch. Ration. Mech. Anal., 201 (2011), 27-86. doi: 10.1007/s00205-010-0389-4.  Google Scholar

[4]

D. Braess, Über ein Paradoxon aus der Verkehrsplanung, Unternehmensforschung, 12 (1968), 258-268.  Google Scholar

[5]

A. Bressan, "Hyperbolic Systems of Conservation Laws. The One-Dimensional Cauchy Problem," Oxford Lecture Series in Mathematics and its Applications, Vol. 20, Oxford University Press, Oxford, 2000. Google Scholar

[6]

R. Bürger, A. García, K. H. Karlsen and J. D. Towers, A family of numerical schemes for kinematic flows with discontinuous flux, J. Engrg. Math., 60 (2008), 387-425. doi: 10.1007/s10665-007-9148-4.  Google Scholar

[7]

C. Cancès and N. Seguin, Error estimate for Godunov approximation of locally constrained conservation laws, SIAM J. Numer. Anal., 50 (2012), 3036-3060. doi: 10.1137/110836912.  Google Scholar

[8]

C. Chalons, Numerical approximation of a macroscopic model of pedestrian flows, SIAM J. Sci. Comput., 29 (2007), 539-555 (electronic). doi: 10.1137/050641211.  Google Scholar

[9]

C. Chalons and P. Goatin, Godunov scheme and sampling technique for computing phase transitions in traffic flow modeling, Interfaces Free Bound., 10 (2008), 197-221. doi: 10.4171/IFB/186.  Google Scholar

[10]

G.-Q. Chen and H. Frid, Divergence-measure fields and hyperbolic conservation laws, Arch. Ration. Mech. Anal., 147 (1999), 89-118. doi: 10.1007/s002050050146.  Google Scholar

[11]

P. Colella, Glimm's method for gas dynamics, SIAM J. Sci. Statist. Comput., 3 (1982), 76-110. doi: 10.1137/0903007.  Google Scholar

[12]

R. M. Colombo and P. Goatin, A well posed conservation law with a variable unilateral constraint, J. Differential Equations, 234 (2007), 654-675. doi: 10.1016/j.jde.2006.10.014.  Google Scholar

[13]

R. M. Colombo, P. Goatin and M. D. Rosini, Conservation laws with unilateral constraints in traffic modeling, Applied and Industrial Mathematics in Italy III, Ser. Adv. Math. Appl. Sci., 82, World Sci. Publ., Hackensack, NJ, (2010), 244-255. doi: 10.1142/9789814280303_0022.  Google Scholar

[14]

_______, On the modelling and management of traffic, ESAIM Math. Model. Numer. Anal., 45 (2011), 853-872. doi: 10.1051/m2an/2010105.  Google Scholar

[15]

R. M. Colombo and M. D. Rosini, Pedestrian flows and non-classical shocks, Math. Methods Appl. Sci., 28 (2005), 1553-1567. doi: 10.1002/mma.624.  Google Scholar

[16]

_______, Existence of nonclassical solutions in a pedestrian flow model, Nonl. Analysis: RWA, 10 (2009), 2716-2728. doi: 10.1016/j.nonrwa.2008.08.002.  Google Scholar

[17]

M. G. Crandall and L. Tartar, Some relations between nonexpansive and order preserving mappings, Proc. AMS, 78 (1980), 385-390. doi: 10.1090/S0002-9939-1980-0553381-X.  Google Scholar

[18]

C. M. Dafermos, Polygonal approximations of solutions of the initial value problem for a conservation law, J. Math. Anal. Appl., 38 (1972), 33-41. doi: 10.1016/0022-247X(72)90114-X.  Google Scholar

[19]

M. L. Delle Monache and P. Goatin, Scalar conservation laws with moving density constraints arising in traffic flow modeling, INRIA Research Report, no. 8119, October 2012. Google Scholar

[20]

R. Eymard, T. Gallouët and R. Herbin, Finite volume methods, in "Handbook of Numerical Analysis," Vol. VII, Handb. Numer. Anal., VII, North-Holland, Amsterdam, (2000), 713-1020.  Google Scholar

[21]

M. Garavello and P. Goatin, The Aw-Rascle traffic model with locally constrained flow, J. Math. Anal. Appl., 378 (2011), 634-648. doi: 10.1016/j.jmaa.2011.01.033.  Google Scholar

[22]

M. Garavello and B. Piccoli, "Traffic Flow on Networks. Conservation Laws Models," AIMS Series on Applied Mathematics, 1, American Institute of Mathematical Sciences (AIMS), Springfield, MO, 2006.  Google Scholar

[23]

I. M. Gel'fand, Some problems in the theory of quasi-linear equations, Uspehi Mat. Nauk, 14 (1959), 87-158.  Google Scholar

[24]

D. Helbing, A. Johansson, and H. Z. Al-Abideen, Dynamics of crowd disasters: An empirical study, Physical Review E, 75 (2007). doi: 10.1103/PhysRevE.75.046109.  Google Scholar

[25]

H. Holden and N. H. Risebro, "Front Tracking for Hyperbolic Conservation Laws," Applied Mathematical Sciences, Vol. 152, Springer-Verlag, New York, 2002. doi: 10.1007/978-3-642-56139-9.  Google Scholar

[26]

S. N. Kružhkov, First order quasilinear equations with several independent variables, Mat. Sb. (N.S.), 81 (1970), 228-255. Google Scholar

[27]

P. G. LeFloch, "Hyperbolic Systems of Conservation Laws. The Theory of Classical and Nonclassical Shock Waves," Lectures in Mathematics ETH Zürich, Birkhäuser Verlag, Basel, 2002. doi: 10.1007/978-3-0348-8150-0.  Google Scholar

[28]

T. P. Liu, The Riemann problem for general systems of conservation laws, J. Differential Equations, 18 (1975), 218-234. doi: 10.1016/0022-0396(75)90091-1.  Google Scholar

[29]

J. Málek, J. Nečas, M. Rokyta and M. Růžička, "Weak and Measure-Valued Solutions to Evolutionary PDEs," Applied Mathematics and Mathematical Computation, 13, Chapman & Hall, London, 1996.  Google Scholar

[30]

E. Yu. Panov, Existence of strong traces for quasi-solutions of multidimensional conservation laws, J. Hyperbolic Differ. Equ., 4 (2007), 729-770. doi: 10.1142/S0219891607001343.  Google Scholar

[31]

M. D. Rosini, Nonclassical interactions portrait in a macroscopic pedestrian flow model, J. Differential Equations, 246 (2009), 408-427. doi: 10.1016/j.jde.2008.03.018.  Google Scholar

[32]

B. Temple, Global solution of the Cauchy problem for a class of $2\times 2$ nonstrictly hyperbolic conservation laws, Adv. in Appl. Math., 3 (1982), 335-375. doi: 10.1016/S0196-8858(82)80010-9.  Google Scholar

[33]

A. I. Vol'pert, Spaces $BV$ and quasilinear equations, Mat. Sb. (N.S.), 73(115) (1967), 255-302.  Google Scholar

[1]

Zhi-Qiang Shao. Lifespan of classical discontinuous solutions to the generalized nonlinear initial-boundary Riemann problem for hyperbolic conservation laws with small BV data: shocks and contact discontinuities. Communications on Pure & Applied Analysis, 2015, 14 (3) : 759-792. doi: 10.3934/cpaa.2015.14.759

[2]

Pierre Degond, Cécile Appert-Rolland, Julien Pettré, Guy Theraulaz. Vision-based macroscopic pedestrian models. Kinetic & Related Models, 2013, 6 (4) : 809-839. doi: 10.3934/krm.2013.6.809

[3]

Stefano Bianchini, Elio Marconi. On the concentration of entropy for scalar conservation laws. Discrete & Continuous Dynamical Systems - S, 2016, 9 (1) : 73-88. doi: 10.3934/dcdss.2016.9.73

[4]

Margareth S. Alves, Rodrigo N. Monteiro. Stability of non-classical thermoelasticity mixture problems. Communications on Pure & Applied Analysis, 2020, 19 (10) : 4879-4898. doi: 10.3934/cpaa.2020216

[5]

Stefan Berres, Ricardo Ruiz-Baier, Hartmut Schwandt, Elmer M. Tory. An adaptive finite-volume method for a model of two-phase pedestrian flow. Networks & Heterogeneous Media, 2011, 6 (3) : 401-423. doi: 10.3934/nhm.2011.6.401

[6]

Dirk Hartmann, Isabella von Sivers. Structured first order conservation models for pedestrian dynamics. Networks & Heterogeneous Media, 2013, 8 (4) : 985-1007. doi: 10.3934/nhm.2013.8.985

[7]

Simone Göttlich, Stephan Knapp, Peter Schillen. A pedestrian flow model with stochastic velocities: Microscopic and macroscopic approaches. Kinetic & Related Models, 2018, 11 (6) : 1333-1358. doi: 10.3934/krm.2018052

[8]

Laurent Lévi, Julien Jimenez. Coupling of scalar conservation laws in stratified porous media. Conference Publications, 2007, 2007 (Special) : 644-654. doi: 10.3934/proc.2007.2007.644

[9]

Georges Bastin, B. Haut, Jean-Michel Coron, Brigitte d'Andréa-Novel. Lyapunov stability analysis of networks of scalar conservation laws. Networks & Heterogeneous Media, 2007, 2 (4) : 751-759. doi: 10.3934/nhm.2007.2.751

[10]

Martin Frank, Weiran Sun. Fractional diffusion limits of non-classical transport equations. Kinetic & Related Models, 2018, 11 (6) : 1503-1526. doi: 10.3934/krm.2018059

[11]

Martin Frank, Thierry Goudon. On a generalized Boltzmann equation for non-classical particle transport. Kinetic & Related Models, 2010, 3 (3) : 395-407. doi: 10.3934/krm.2010.3.395

[12]

Adimurthi , Shyam Sundar Ghoshal, G. D. Veerappa Gowda. Exact controllability of scalar conservation laws with strict convex flux. Mathematical Control & Related Fields, 2014, 4 (4) : 401-449. doi: 10.3934/mcrf.2014.4.401

[13]

Maria Laura Delle Monache, Paola Goatin. Stability estimates for scalar conservation laws with moving flux constraints. Networks & Heterogeneous Media, 2017, 12 (2) : 245-258. doi: 10.3934/nhm.2017010

[14]

Boris P. Andreianov, Giuseppe Maria Coclite, Carlotta Donadello. Well-posedness for vanishing viscosity solutions of scalar conservation laws on a network. Discrete & Continuous Dynamical Systems, 2017, 37 (11) : 5913-5942. doi: 10.3934/dcds.2017257

[15]

Giuseppe Maria Coclite, Lorenzo di Ruvo, Jan Ernest, Siddhartha Mishra. Convergence of vanishing capillarity approximations for scalar conservation laws with discontinuous fluxes. Networks & Heterogeneous Media, 2013, 8 (4) : 969-984. doi: 10.3934/nhm.2013.8.969

[16]

Evgeny Yu. Panov. On a condition of strong precompactness and the decay of periodic entropy solutions to scalar conservation laws. Networks & Heterogeneous Media, 2016, 11 (2) : 349-367. doi: 10.3934/nhm.2016.11.349

[17]

Shijin Deng, Weike Wang. Pointwise estimates of solutions for the multi-dimensional scalar conservation laws with relaxation. Discrete & Continuous Dynamical Systems, 2011, 30 (4) : 1107-1138. doi: 10.3934/dcds.2011.30.1107

[18]

Darko Mitrovic. New entropy conditions for scalar conservation laws with discontinuous flux. Discrete & Continuous Dynamical Systems, 2011, 30 (4) : 1191-1210. doi: 10.3934/dcds.2011.30.1191

[19]

Darko Mitrovic, Ivan Ivec. A generalization of $H$-measures and application on purely fractional scalar conservation laws. Communications on Pure & Applied Analysis, 2011, 10 (6) : 1617-1627. doi: 10.3934/cpaa.2011.10.1617

[20]

Alexander Bobylev, Mirela Vinerean, Åsa Windfäll. Discrete velocity models of the Boltzmann equation and conservation laws. Kinetic & Related Models, 2010, 3 (1) : 35-58. doi: 10.3934/krm.2010.3.35

2020 Impact Factor: 1.213

Metrics

  • PDF downloads (65)
  • HTML views (0)
  • Cited by (23)

[Back to Top]